Alert archive / Iowa / Tornado Warnings in 2003

Tornado Warning 46, NWS Omaha, NE

November 17, 2003Pottawattamie County, Iowa

NWS Omaha, NE issued this tornado warning at Nov 17, 2003, 6:04 PM CST for Pottawattamie County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2003, 6:04 PM CST (00:04 UTC)
Expired
Nov 17, 2003, 6:30 PM CST
In force
26 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 63 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 17, 3:45 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 180004
TOROAX
IAC155-180030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
604 PM CST MON NOV 17 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA

* UNTIL 630 PM CST

* AT 558 PM CST...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE
  TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 7 MILES
  SOUTHWEST OF TREYNOR...OR ABOUT 18 MILES SOUTHEAST OF OMAHA...
  MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TREYNOR
  CARSON
  OAKLAND

IF YOU ARE IN THE PATH OF A TORNADO...GET TO A BASEMENT IF ONE IS
AVAILABLE. OTHERWISE GO TO A SMALL INTERIOR ROOM SUCH AS A CLOSET.

LAT...LON 4122 9578 4133 9563 4142 9553 4131 9529
          4117 9550 4117 9579

$$

DEE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Nov 17, 2:40 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Nov 17, 2:40 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CST MON NOV 17 2003

.DISCUSSION...
SEVERE WEATHER POSSIBILITY THIS EVENING...TEMPERATURES THROUGH THE
WEEK...AND POSSIBLE SNOW EVENT FOR LATE IN THE WEEKEND...ARE THE
MAIN FORECAST CONCERNS.

FIRST BATCH OF THUNDERSTORMS MOVED OUT OF THE AREA THIS MORNING
LEAVING BEHIND CLOUDS AND A RELATIVELY STABLE AIRMASS.  HOWEVER THIS
IS CHANGING THIS AFTERNOON AS LATEST OBJECTIVE ANALYSIS OF SURFACE
DATA...SATELLITE AND RADAR SHOWS INCREASINGLY UNSTABLE AIR SURGING
NORTH INTO THE CWA.  LAPS ANALYSIS SHOWS 1500 J/KG CAPES JUST SOUTH
OF THE KS/NE BORDER WITH AXIS OF 500-1000 J/KG EXTENDING THROUGH
NORTHEAST NEBRASKA.  SPCS ANALYSES ALSO INDICATE HIGH SHEAR VALUES
ACROSS ALL OF THE CWA.  INCREASING LAPSE RATES WERE NOTED AS MID
LEVEL TROUGH PUSHES INTO THE PLAINS.  VISIBLE SATELLITE PICTURES
SHOWED CU FIELD BECOMING MORE ROBUST OVER THE SOUTHWEST CWA...AND
RADAR WAS HINTING AT LIGHT RETURNS BEGINNING TO SHOW UP NEAR KBIE.
EXPECT STORMS TO DEVELOP OVER THE SOUTHWEST CWA THEN MOVE NORTHEAST
QUITE RAPIDLY.  GREATEST SEVERE THREAT...HAIL AND WIND...WILL BE
OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA NEAREST CONVERGING SEVERE
WEATHER PARAMETERS.

MOST OF NEBRASKA WILL SEE THE THREAT OF PRECIPITATION ENDING JUST
AFTER MIDNIGHT...BUT WILL KEEP MENTION IN IOWA THROUGH 12Z.
TEMPERATURES TONIGHT SHOULD BE MILD AHEAD OF WIND SHIFT WITH
NOTICEABLE COOLING COMING LATE TONIGHT IN THE EAST.  PLENTY OF
SUNSHINE ON TUESDAY WILL OFFSET GUSTY NORTHWEST WINDS TO PUSH TEMPS
BACK ABOVE NORMAL.  LIGHTER WINDS TUESDAY NIGHT AND RELAXING
PRESSURE GRADIENT WILL ALLOW TEMPS TO FALL BACK INTO THE LOW TO MID
30S.

SIGNIFICANT WARMING OF TEMPERATURES FOR WEDNESDAY AND THURSDAY AS
UPPER RIDGE BUILDS OVER THE PLAINS.  HAVE PUSHED TEMPS TO NEAR OR
JUST ABOVE 70 FOR THURSDAY...WHICH WILL APPROACH RECORD HIGHS OF THE
MID TO UPPER 70S.  STILL MILD FRIDAY AS WELL.

NEXT UPPER TROUGH ADVERTISED TO MOVE INTO THE PLAINS HAS BEEN
DIFFICULT TO PIN DOWN AS RUN-TO-RUN MODEL CONSISTENCY HAS BEEN LOW
OVER THE LAST SEVERAL DAYS.  MOST MODEL ARE NOW POINTING TO A CLOSED
LOW TO MEANDER INTO THE PLAINS THIS WEEKEND WITH VARYING SOLUTIONS
ON THE TRACK.  WHATEVER THE CASE...IT LOOKS LIKE MILD TEMPERATURES
AND RAIN WILL PREVAIL AHEAD OF THIS SYSTEM SATURDAY INTO SUNDAY.
BROUGHT IN THE BEST CHANCE FOR SNOW SUNDAY NIGHT AND MONDAY...GOING
A LITTLE SLOWER THAN CURRENT MODEL PROJECTIONS THINKING THE CLOSED
LOW WILL BE SLOWER AND A BIT DEEPER THAN CURRENTLY FORECAST.

&&

.OAX...WATCHES/WARNINGS/ADVISORIES...
.IA...NONE
.NE...NONE

&&

DERGAN
Hazardous weather outlook, Nov 17, 4:37 PM CST, 1 hour 27 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
437 PM CST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS EVENING THROUGH MONDAY

SEVERE THUNDERSTORMS ARE LIKELY TO BE SCATTERED THROUGH
SOUTHEAST AND EAST CENTRAL NEBRASKA INTO SOUTHWEST IOWA THROUGH
THE EVENING HOURS.  THERE IS A RISK OF LARGE HAIL...DAMAGING
WINDS...
AND A FEW TORNADOES...ALONG AND SOUTHEAST OF A LINE FROM SEWARD
TO BENNINGTON...AND HARLAN IOWA.  THE RISK WILL DIMINISH AFTER
9 PM AS A COLD FRONT MOVES EAST ACROSS THE AREA.  THIS WILL
PUSH THE DANGEROUSLY UNSTABLE AIR EASTWARD INTO IOWA LATER
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

A STRONG COLD FRONT WILL SWEEP INTO THE AREA LATE NEXT WEEKEND.
A STORM SYSTEM IS EXPECTED TO DEVELOP SOMEWHERE ALONG THIS
FRONT...BUT THE LOCATION IS VERY UNCERTAIN.  THERE WILL BE A
CHANCE OF SNOW IN NORTHEAST NEBRASKA NEXT SUNDAY...AND ACROSS
ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA SUNDAY NIGHT INTO
MONDAY.  POTENTIAL SNOWFALL WILL DEPEND GREATLY ON THE
LOCATION AND INTENSITY OF THE STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IN SOUTHEAST NEBRASKA AND
EAST CENTRAL NEBRASKA INTO SOUTHWEST IOWA.  THIS AREA IS
UNDER A TORNADO WATCH UNTIL 9 PM.

POLLACK

In the hours before

Local storm report, Nov 17, 4:06 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED PRODUCT TIME
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT MON NOV 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 SW BENNET               NE   .88 INCH HAIL
11/17/03   LANCASTER                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Nov 17, 4:37 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 PM CDT MON NOV 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    4 N CLATONIA              NE   .75 INCH HAIL
11/17/03   GAGE                           HAIL COVERED GROUND FOR
                                          1/2 HOUR. REPORTED BY
                                          PUBLIC.
Local storm report, Nov 17, 5:06 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
606 PM CDT MON NOV 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 SW BENNET               NE   .88 INCH HAIL
11/17/03   LANCASTER                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Nov 17, 5:17 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
517 PM CST MON NOV 17 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0449 PM    3 N EAGLE                 NE   .75 INCH HAIL
11/17/03   CASS                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Nov 17, 5:34 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
534 PM CST MON NOV 17 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    2 NE PALMYRA              NE   .75 INCH HAIL
11/17/03   OTOE
Local storm report, Nov 17, 5:42 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
542 PM CST MON NOV 17 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    1 SW WEEPING WATER        NE   TORNADO
11/17/03   CASS                           REPORTED BY STORM
                                          CHASER...A BRIEF
                                          TOUCHDOWN.

Nearby

Tornado Warnings in Iowa, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.